Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 185, NWS Springfield, MO

November 15, 20095 counties in Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Nov 15, 2009, 1:02 PM CST for 5 counties in Missouri; Cherokee County, Crawford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2009, 1:02 PM CST (19:02 UTC)
Expired
Nov 15, 2009, 4:00 PM CST
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Jasper County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 151902
FFWSGF
KSC021-037-MOC011-039-097-185-217-152200-
/O.NEW.KSGF.FF.W.0185.091115T1902Z-091115T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CEDAR COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  EASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  NORTHERN JASPER COUNTY IN SOUTHWEST MISSOURI...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 400 PM CST.

* AT 100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ESTIMATED      
  RAINFALL AMOUNTS FROM 1 TO 2.5 INCHES HAD FALLEN ACROSS PORTIONS   
  OF THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA...
HIGHWAY 126 AT THE SPRING RIVER 3 MILES NORTH OF JASPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3733 9507 3734 9493 3767 9492 3768 9462
      3806 9461 3804 9408 3821 9405 3820 9352
      3792 9352 3791 9358 3783 9358 3782 9364
      3758 9362 3758 9408 3720 9406 3718 9462
      3707 9480 3700 9507

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 12:26 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 15, 12:26 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CST SUN NOV 15 2009

...UPDATE TO AVIATION...

.DISCUSSION...

EXTENDED FORECAST THURSDAY THROUGH NEXT SUNDAY...ACTUALLY HAVE
DECENT AGREEMENT WITH THE GFS AND ECMWF THROUGH THIS PERIOD (JUST
SOME TIMING ISSUES). THE UPPER LEVEL LOW NOW MOVING INTO THE
FORECAST AREA WILL FINALLY LIFT NORTH...MOVING THROUGH THE WESTERN
GREAT LAKES THU. PATTERN TRANSITIONS TO A MORE ZONAL FLOW DURING
THIS TIME. ONE FAIRLY WEAK SHORTWAVE IS EXPECT TO MOVE THROUGH THE
AREA LATE THU/FRI WITH ONLY A WEAK SFC TROUGH/SFC LOW DEPICTED.
COULD SEE SOME VERY LIGHT PRECIP WITH THIS...BUT A MUCH STRONGER
SHORTWAVE IS EXPECTED TO MOVE INTO OR THROUGH THE PLAINS BY SAT AND
SUN WITH A MORE SIGNIFICANT FROPA. HAVE CHANCES FOR PRECIP/TSTMS
DURING THIS TIME. DSA

&&

.AVIATION...

FOR THE 18Z TAFS...STORM SYSTEM NOW BECOMING FIRMLY ENTRENCHED
ACROSS THE OZARKS REGION WITH MVFR AND IFR CONDITIONS TO PREVAIL
THROUGH THE FORECAST PERIOD. EXPECT VISIBILITIES AND CEILINGS TO
FALL TO IFR LEVELS THIS AFTERNOON AS THE SYSTEM SLOWLY SHIFTS EAST.
SOME EMBEDDED CONVECTIVE ELEMENTS WILL ALSO BE POSSIBLE WITH THE
HEAVIEST RAIN BANDS THOUGH EXPECT THUNDERSTORMS TO BE ISOLATED IN
NATURE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 15, 12:45 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CST SUN NOV 15 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1245 PM CST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF HEAVY RAIN ALONG WITH THE POTENTIAL OF LOCALIZED
FLOODING WILL BE POSSIBLE THROUGH MONDAY. SOME ISOLATED
THUNDERSTORMS WILL ALSO OCCUR BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVIER RAINFALL IS EXPECTED TO TAPER OFF BY MIDDAY MONDAY.
HOWEVER..SOME RESIDUAL FLOODING IS EXPECTED TO CONTINUE INTO
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 10:06 AM CSTFlash Flood WarningSGFMorgan6 hr
Nov 15, 11:52 AM CSTFlash Flood WarningSGFMiller4 hr
Nov 15, 12:46 PM CSTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 25 more18 hr
Nov 15, 12:47 PM CSTFlash Flood WarningSGFBenton3 hr
Nov 15, 2:47 PM CSTFlash Flood WarningSGFCamden6 hr
Nov 15, 3:32 PM CSTFlash Flood WarningSGFDallas5 hr
Nov 15, 3:45 PM CSTAreal Flood WarningSGFBarton, Benton, Cedar, Jasper, Miller, Morgan and 2 more6 hr
Nov 15, 5:38 PM CSTRiver Flood WarningSGFCedar18 hr

Nearby

Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.